In case you missed it, Johnson & Johnson's McNeil Consumer Healthcare Division announced Thursday that it’s reducing the maximum daily dose of its Extra Strength Tylenol pain reliever in order to lower the risk of accidental overdoses of acetaminophen, the main ingredient. Whereas labeling allowed 4,000 mg daily in the past, it’s now down to 3,000 mg or 6 tablets of 500 mg apiece. Although the drug is quite safe when taken as labeled, too much Tylenol can be toxic to the liver and in some cases has caused liver failure and even the need for a liver transplant. While they’re changing extra strength labeling now, regular Tylenol tablet labels will soon receive a dosage change as well.
I’d like to personally thank McNeil for taking action on acetaminophen dosage levels, which to my knowledge was done outside of any Food and Drug Administration requirement. Most cases of acetaminophen-related liver failure has been due to intentional overdoses during suicide attempts. But it has also happened accidentally, such as when people take Tylenol along with another containing product that contains acetaminophen, like Nyquil or Theraflu, and therefore go over the recommended dosage limit without realizing it. McNeil says it reduced the dosage to prevent this type of accident. I wrote about a situation like that back in February, after I received a report about a Mom who almost gave her kid a cold medicine called Triaminic liquid but also bought a bottle of store brand acetaminophen for fever and sore throat. There are over 600 over-the-counter (OTC) acetaminophen products on pharmacy shelves, so be sure to a read the dosage facts label carefully on cough and cold medicines to make sure you aren’t duplicating dosages. It’s my understanding that other OTC acetaminophen products besides Tylenol will also make these changes.
Acetaminophen is also an ingredient in many prescription analgesic medications like Percocet, Lortabs and Vicoden. That’s been a problem, too, since pharmacy labels often aren’t clear about that and you usually can’t tell from the drug name. Also, instead of spelling out “acetaminophen,” prescription labels sometimes just say “APAP.” That common abbreviation for it might be well-known to pharmacists and doctors but not to patients.
FDA recently told prescription drug manufacturers to reduce acetaminophen dosage strength in combination products for the same reason that McNeil reduced the OTC dose. And under its Safe Use Initiative, FDA has been working with state pharmacy boards and others to have the word “acetaminophen” spelled out on pharmacy labels.
An FDA advisory panel met in May to discuss how to minimize medication errors with acetaminophen products. I sat on that panel and was impressed at how everyone came together, including FDA, manufacturers and experts, to focus solely on safety concerns, with marketing issues not even being raised. At the meeting, for example, McNeil announced other product safety improvements that are already beginning this summer. One change is that a concentrated form of acetaminophen called Infant’s Tylenol will no longer be distributed by McNeil or other OTC manufacturers. This more concentrated form contains 100 mg/mL of acetaminophen. Children's Tylenol for older kids, by contrast, contains just 32 mg/mL (160 mg/5 mL). The concentrate for infants was administered in a dropper that accompanied the product, which made it a bit easier for babies to swallow; the Children’s Tylenol requires teaspoonful dosing. But the two were sometimes confused, and the concentrated form given in teaspoon amounts to infants led to some overdose deaths. McNeil voluntarily made this change as a safety measure, and was supported by OTC manufacturers and the Healthcare Consumer Products Association. So once again my hat is off to the company for doing this.
Several other safety recommendations came out of that May advisory meeting, some of which were already under way in the industry. These include suggestions for dosing for kids between six months and two years old. The old labels read “Consult a doctor,” but too often parents just guessed, sometimes incorrectly, rather than try to reach their pediatrician. Given that even kids are larger than they used to be, the panel recommended basing doses on weight rather than the current practice of age alone. We also recommended standardizing dosing devices like cups and spoons to match the label amounts in the metric unit milliliter (mL) – rather than just teaspoons (dangerously abbreviated as “tsp,” which sometimes gets confused with tablespoon (tbsp.).
Also at that meeting, McNeil announced that all Children’s Liquid Tylenol products would have flow restrictors in the bottle neck, to reduce accidental poisonings. FDA said it would work to make sure that all companies make these changes voluntarily while it also considers regulatory changes that will take much longer to accomplish if, for legal reasons, it can do it at all.
To check out more Check Up items go to www.philly.com/checkup